Alert archive / Iowa / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 107, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jun 6, 2018, 6:08 PM CDT for 4 counties in Iowa. It was in force for 37 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 6, 2018, 6:08 PM CDT (23:08 UTC)
- Expired
- Jun 6, 2018, 6:45 PM CDT
- In force
- 37 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Jasper County, IA, Marshall County, IA, Poweshiek County, IA, Tama County, IA
The radar
The Des Moines radar (KDMX), 81 km from the middle of the area, began a volume at 23:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 6, 6:10 PM CDT | TSTM WND DMG | 1 Sw Gilman, IA | 3IN TREE LIMBS BROKEN, POWER POLES BROKEN. TIME ESTIMATED BY RADAR. REPORT VIA MPING. |
| Jun 6, 6:18 PM CDT | TSTM WND DMG | Grinnell, IA | STRAIGHT LINE WINDS WITH DAMAGE TO UTILITY POLES. SEVERAL POWER LINES DOWN INCLUDING SEVERAL HIGH VOLTAGE LINES. DEBRIS THROUGHOUT CITY BLOCKING STREETS. |
| Jun 6, 6:35 PM CDT | TSTM WND DMG | Grinnell, IA | DAMAGE TO UTILITY POLES. SEVERAL POWER LINES DOWN, INCLUDING HIGH VOLTAGE LINES. DEBRIS THROUGHOUT CITY BLOCKING STREETS. TIME ESTIMATED FROM AWOS GUSTS. |
| Jun 6, 6:35 PM CDT | TSTM WND GST 63 | 1 Nnw Grinnell, IA | GRINNELL AIRPORT. |
| Jun 6, 6:40 PM CDT | TSTM WND DMG | 3 N Lynnville, IA | 2 LARGE TREES DOWN (3FT AND 2.5FT DIAMETER) VIA SOCIAL MEDIA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 6, 3:23 PM CDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 11.1 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1624 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 256 m²/s²
- 0-3 km storm-relative helicity
- 289 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
013
WUUS53 KDMX 062308
SVRDMX
IAC099-127-157-171-062345-
/O.NEW.KDMX.SV.W.0107.180606T2308Z-180606T2345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
608 PM CDT WED JUN 6 2018
The National Weather Service in Des Moines has issued a
* Severe Thunderstorm Warning for...
Poweshiek County in central Iowa...
Southeastern Marshall County in central Iowa...
Southern Tama County in central Iowa...
Eastern Jasper County in central Iowa...
* Until 645 PM CDT.
* At 608 PM CDT, a severe thunderstorm was located near Grinnell,
moving south at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Newton, Grinnell, Montezuma, Brooklyn, Iowa Speedway, Rock Creek
Lake, Victor, Sully, Kellogg, Gilman, Holiday Lake, Lynnville,
Malcom, Deep River, Barnes City, Oakland Acres, Reasnor, Searsboro,
Hartwick and Guernsey.
This includes Interstate 80 between mile markers 165 and 204.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.
To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Des Moines .
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4151 9303 4188 9311 4188 9230 4151 9230
TIME...MOT...LOC 2308Z 357DEG 32KT 4181 9274
HAIL...1.00IN
WIND...60MPH
$$
REV1 follow-up statement
664
WWUS53 KDMX 062326
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
626 PM CDT WED JUN 6 2018
IAC099-127-157-171-062345-
/O.CON.KDMX.SV.W.0107.000000T0000Z-180606T2345Z/
Poweshiek IA-Marshall IA-Tama IA-Jasper IA-
626 PM CDT WED JUN 6 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR POWESHIEK...SOUTHEASTERN MARSHALL...SOUTHERN TAMA AND EASTERN
JASPER COUNTIES...
At 626 PM CDT, a severe thunderstorm was located near Grinnell,
moving south at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Newton, Grinnell, Montezuma, Brooklyn, Iowa Speedway, Rock Creek
Lake, Victor, Sully, Kellogg, Gilman, Holiday Lake, Lynnville,
Malcom, Deep River, Barnes City, Oakland Acres, Reasnor, Searsboro,
Hartwick and Guernsey.
This includes Interstate 80 between mile markers 165 and 204.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Des Moines .
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4151 9303 4188 9311 4188 9230 4151 9230
TIME...MOT...LOC 2326Z 357DEG 32KT 4165 9273
HAIL...1.00IN
WIND...60MPH
$$
REVWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 6, 2:54 PM CDT, 3 hours 14 minutes earlier.
Area forecast discussion, Jun 6, 2:54 PM CDT, 3 hours 14 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 254 PM CDT Wed Jun 6 2018 .DISCUSSION.../Tonight through Wednesday/ Issued at 253 PM CDT Wed Jun 6 2018 Iowa is just downstream of the upper ridge axis across the Plains in an area of good warm advection and moisture advection. Strong instability has developed into the western half of Iowa this afternoon as temperatures and dewpoints have quickly risen. Surface boundary is pushing into northern Iowa with a weak shortwave crossing through South Dakota along with some associated forcing. This setup is the main concern in the short term with the potential for severe convection late this afternoon into tonight. Latest GOES- 16 visible imagery is showing agitated cumulus near Storm Lake and cap is likely to break within an hour or two as the updrafts continue to strengthen and the front approaches. Given the strong instability, rapid development is expected once initiation occurs. However, shear is modest at best with effective bulk shear around 25- 35kts across much of the area. Despite this lack of stronger shear, the strong instability should be more than sufficient for severe hail production. Downdraft CAPES are also robust with values of 1200-1400 adding the wind threat component as well. Any tornado potential is likely to be early in the event with initial strong updrafts stretching out any available surface vorticity near the boundary. As gusts fronts consolidate into the evening, the system is likely to become a forward propagating line moving southeast through central into southern Iowa during the evening with hail and winds the main threat. Heavy rains will also occur given PWATs approaching 1.5 inches although as the system become more progressive, the overall threat for flash flooding is expected to remain limited, although urban areas are always concerning in high rate events. This convective complex is expected to pass out of southern Iowa this evening. However, main low level flow will continue to be focused just west of the forecast area in Nebraska as southeast South Dakota overnight with convection continuing in those locations. Upper flow will likely carry some of this convection into western areas overnight with additional rainfall and some limited severe threat persisting through sunrise. Another round of convection is expected from later Thursday afternoon into Friday morning as a shortwave passes through the Plains and toward the state. There remains the potential for severe weather during this time along with heavy rain although detail remain somewhat sketchy as the convection tonight into early Thursday will impact Thursday afternoons outcome. The potential for additional periods of convection persist into the weekend and especially later Monday into Monday night as the main shortwave passes through the state. Temperatures will be at the mercy of convection, although with no push of colder air until early next week, readings will remain mostly above normal. && .AVIATION.../For the 18Z TAFS through 18Z Thursday afternoon/ Issued at 1235 PM CDT Wed Jun 6 2018 Morning convection has waned and focus is now on redevelopment this afternoon, likely toward 21z along or south of Highway 20. Storms will then propagate southeast or south with uncertainty still around on exact timing and impacts, but likely will be gusty and variable winds and restrictions to visibility and ceilings. These storms should exit the area later this evening, but may see new storms approach from the west after 6z, which is not currently reflected in the official TAFs with low confidence. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && DISCUSSION...Cogil AVIATION...Ansorge
Hazardous weather outlook, Jun 6, 3:29 PM CDT, 2 hours 39 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 329 PM CDT Wed Jun 6 2018 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-072030- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 329 PM CDT Wed Jun 6 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight Scattered strong to severe thunderstorms are developing this afternoon and will continue into tonight. The main threats will be damaging thunderstorm wind gusts, large hail, and heavy rain. An isolated tornado or two is also possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday An active weather pattern will continue into the weekend. A few severe storms are possible on Thursday and Friday with the main threat expected to be hail and winds. The heavy rain potential also exists Thursday. .SPOTTER INFORMATION STATEMENT... Spotters might be needed this afternoon into tonight and at times Thursday into this weekend. Ansorge
In the hours before
Local storm report, Jun 6, 5:43 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
543 PM CDT WED JUN 6 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0539 PM HAIL 1 NNW AMES 42.04N 93.63W
06/06/2018 E1.00 INCH STORY IA TRAINED SPOTTER
DIME TO QUARTER SIZED HAIL. NUMEROUS 2-3
INCH BRANCHES DOWN IN NEIGHBORHOOD.
&&
ANSORGELocal storm report, Jun 6, 5:52 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
552 PM CDT WED JUN 6 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0533 PM NON-TSTM WND DMG 2 W AMES 42.03N 93.66W
06/06/2018 STORY IA BROADCAST MEDIA
TREE DOWN ALONG HYLAND DRIVE JUST WEST OF
IOWA STATE UNIVERSITY CAMPUS. TIME
ESTIMATED.
&&
ANSORGELocal storm report, Jun 6, 5:55 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
555 PM CDT WED JUN 6 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0549 PM TSTM WND DMG NEVADA 42.02N 93.45W
06/06/2018 STORY IA EMERGENCY MNGR
8 INCH TREE LIMB DOWN FROM AN OLD TREE
BETWEEN THE 900-1100 BLOCK OF M AVENUE IN
NEVADA.
&&
ANSORGELocal storm report, Jun 6, 5:56 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
556 PM CDT WED JUN 6 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0533 PM TSTM WND DMG 2 W AMES 42.03N 93.66W
06/06/2018 STORY IA BROADCAST MEDIA
CORRECTED TO THUNDERSTORM WIND DAMAGE. TREE
DOWN ALONG HYLAND DRIVE JUST WEST OF IOWA
STATE UNIVERSITY CAMPUS. TIME ESTIMATED.
&&
ANSORGELocal storm report, Jun 6, 5:59 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
559 PM CDT WED JUN 6 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0539 PM HAIL 3 SSW GILBERT 42.07N 93.68W
06/06/2018 E1.50 INCH STORY IA FIRE DEPT/RESCUE
TIME ESTIMATED.
&&
ANSORGELocal storm report, Jun 6, 6:00 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
600 PM CDT WED JUN 6 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM HAIL WOODWARD 41.86N 93.92W
06/06/2018 E1.75 INCH DALLAS IA TRAINED SPOTTER
&&The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 6, 4:59 AM CDT | Special Weather Statement | DMX | Emmet, Palo Alto | 61 min |
| Jun 6, 6:10 AM CDT | Special Weather Statement | DMX | Humboldt, Pocahontas | 65 min |
| Jun 6, 7:10 AM CDT | Severe Thunderstorm Warning | DMX | Calhoun, Pocahontas, Webster | 50 min |
| Jun 6, 9:16 AM CDT | Special Weather Statement | DMX | Wright | 59 min |
| Jun 6, 9:33 AM CDT | Special Weather Statement | DMX | Humboldt | 27 min |
| Jun 6, 10:02 AM CDT | Special Weather Statement | DMX | Hamilton | 43 min |
| Jun 6, 10:30 AM CDT | Severe Thunderstorm Warning | DMX | Calhoun, Pocahontas | 15 min |
| Jun 6, 3:19 PM CDT | Severe Thunderstorm Warning | DMX | Calhoun, Pocahontas | 41 min |
| Jun 6, 3:29 PM CDT | Severe Thunderstorm Warning | DMX | Boone, Hamilton, Webster | 46 min |
| Jun 6, 3:50 PM CDT | Severe Thunderstorm Warning | DMX | Calhoun | 40 min |
| Jun 6, 3:51 PM CDT | Severe Thunderstorm Warning | DMX | Hamilton, Webster | 54 min |
| Jun 6, 4:15 PM CDT | Severe Thunderstorm Warning | DMX | Boone, Hamilton, Story, Webster | 45 min |
| Jun 6, 4:19 PM CDT | Severe Thunderstorm Warning | DMX | Wright | 33 min |
| Jun 6, 4:22 PM CDT | Severe Thunderstorm Warning | DMX | Calhoun, Carroll, Greene | 38 min |
| Jun 6, 4:34 PM CDT | Severe Thunderstorm Warning | DMX | Black Hawk, Grundy, Tama | 41 min |
| Jun 6, 4:40 PM CDT | Severe Thunderstorm Warning | DMX | Boone, Greene, Hamilton, Story | 50 min |
| Jun 6, 4:47 PM CDT | Severe Thunderstorm Warning | DMX | Hardin, Marshall, Story | 43 min |
| Jun 6, 4:59 PM CDT | Severe Thunderstorm Warning | DMX | Carroll, Crawford, Greene | 46 min |
| Jun 6, 5:00 PM CDT | Severe Thunderstorm Warning | DMX | Hamilton, Story | 48 min |
| Jun 6, 5:14 PM CDT | Severe Thunderstorm Warning | DMX | Tama | 61 min |
| Jun 6, 5:19 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Polk, Story | 41 min |
| Jun 6, 5:25 PM CDT | Severe Thunderstorm Warning | DMX | Boone, Dallas, Polk | 35 min |
| Jun 6, 5:28 PM CDT | Severe Thunderstorm Warning | DMX | Grundy, Hardin, Marshall, Story, Tama | 47 min |
| Jun 6, 5:36 PM CDT | Severe Thunderstorm Warning | DMX | Polk | 39 min |
| Jun 6, 5:39 PM CDT | Severe Thunderstorm Warning | DMX | Dallas, Greene, Guthrie | 66 min |
| Jun 6, 5:43 PM CDT | Severe Thunderstorm Warning | DMX | Carroll, Crawford | 47 min |
| Jun 6, 5:47 PM CDT | Severe Thunderstorm Warning | DMX | Marshall, Tama | 58 min |
| Jun 6, 5:57 PM CDT | Severe Thunderstorm Warning | DMX | Boone, Dallas, Greene, Guthrie, Polk | 63 min |
| Jun 6, 6:07 PM CDT | Severe Thunderstorm Warning | DMX | Polk | 53 min |
| Jun 6, 6:29 PM CDT | Severe Thunderstorm Warning | DMX | Audubon, Carroll, Crawford | 36 min |
| Jun 6, 6:39 PM CDT | Severe Thunderstorm Warning | DMX | Dallas, Madison, Polk, Warren | 81 min |
| Jun 6, 6:43 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Mahaska, Marion, Poweshiek | 62 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.